Advertisement

Nonlinearly Perturbed Birth-Death-Type Models

  • Dmitrii Silvestrov
  • Mikael Petersson
  • Ola Hössjer
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 271)

Abstract

Asymptotic expansions are presented for stationary and conditional quasi-stationary distributions of nonlinearly perturbed birth-death-type semi-Markov models, as well as algorithms for computing the coefficients of these expansions. Three types of applications are discussed in detail. The first is a model of population growth, where either an isolated population is perturbed by immigration, or a sink population with immigration is perturbed by internal births. The second application is epidemic spread of disease, in which a closed population is perturbed by infected individuals from outside. The third model captures the time dynamics of the genetic composition of a population with genetic drift and selection, that is perturbed by various mutation scenarios.

Keywords

Semi-Markov birth-death process Quasi-stationary distribution Nonlinear perturbation Population dynamics model Population genetics model Epidemic model 

References

  1. 1.
    Allen, B., Tarnita, C.E.: Measures of success in a class of evolutionary models with fixed population size and structure. J. Math. Biol. 68, 109–143 (2014)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Allen, L.J.S., Burgin, A.M.: Comparison of deterministic and stochastic SIS and SIR models in discrete time. Math. Biosci. 163, 1–33 (2000)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Avrachenkov, K.E., Filar, J.A., Howlett, P.G.: Analytic Perturbation Theory and Its Applications, xii+372 pp. SIAM, Philadelphia (2013)Google Scholar
  4. 4.
    Bini, D.A., Latouche, G., Meini, B.: Numerical Methods for Structured Markov Chains. Numerical Mathematics and Scientific Computation. Oxford Science Publications, xii+327 pp. Oxford University Press, New York (2005)Google Scholar
  5. 5.
    Cavender, J.A.: Quasi-stationary distributions of birth-and-death processes. Adv. Appl. Probab. 10, 570–586 (1978)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Collet, P., Martínez, S., San Martín, J.: Quasi-Stationary Distributions. Markov Chains, Diffusions and Dynamical Systems. Probability and its Applications, xvi+280 pp. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  7. 7.
    Crow, J.F., Kimura, M.: An Introduction to Population Genetics Theory, xiv+591 pp. Harper and Row Publishers, New York (1970) (The Blackburn Press, Caldwell, NJ, pp. 608 (2009))Google Scholar
  8. 8.
    Durrett, R.: Probability Models for DNA Sequence Evolution, xii+431 pp. Springer, New York (2008) (2nd revised edition of Probability Models for DNA Sequence Evolution. Springer, New York, viii+240 pp. (2002))Google Scholar
  9. 9.
    Ewens, W.J.: Mathematical Population Genetics I. Theoretical Introduction, xx+417 pp. Springer, New York (2004) (2nd revised edition of Mathematical Population Genetics. Biomathematics, vol. 9, xii+325 pp. Springer, Berlin (1979))Google Scholar
  10. 10.
    Feller, W.: Die Grundlagen Volterraschen Theorie des Kampes ums Dasein in wahrscheinlichkeitsteoretischer Behandlung. Acta Biotheor. 5, 11–40 (1939)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Feller, W.: An Introduction to Probability Theory and Its Applications, xviii+509 pp. Wiley, New York (1968) (3rd edition of An Introduction to Probability Theory and Its Applications, vol. I, xii+419 pp. Wiley, New York (1950))Google Scholar
  12. 12.
    Gilpin, M.E., Ayala, F.J.: Global models of growth and competition. Proc. Natl. Acad. Sci. USA 70, 3590–3593 (1973)CrossRefGoogle Scholar
  13. 13.
    Gyllenberg, M., Silvestrov, D.S.: Quasi-Stationary Phenomena in Nonlinearly Perturbed Stochastic Systems. De Gruyter Expositions in Mathematics, vol. 44, ix+579 pp. Walter de Gruyter, Berlin (2008)Google Scholar
  14. 14.
    Hethcote, H.W.: The mathematics of infectious diseases. SIAM Rev. 42(4), 599–653 (2000)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Hössjer, O., Olsson, F., Laikre, L., Ryman, N.: A new general analytical approach for modeling patterns of genetic differentiation and effective size of subdivided populations over time. Math. Biosci. 258, 113–133 (2014)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Hössjer, O., Tyvand, P.: A monoecious and diploid Moran model of random mating. J. Theor. Biol. 394, 182–196 (2016)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Hössjer, O., Tyvand, P.A., Miloh, T.: Exact Markov chain and approximate diffusion solution for haploid genetic drift with one-way mutation. Math. Biosci. 272, 100–112 (2016)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Jacquez, J.A., O’Neill, P.: Reproduction numbers and thresholds in stochastic epidemic models I. Homogenous populations. Math. Biosci. 107, 161–186 (1991)CrossRefGoogle Scholar
  19. 19.
    Jacquez, J.A., Simon, C.P.: The stochastic SI model with recruitment and deaths I. Comparisons with the closed SIS model. Math. Biosci. 117, 77–125 (1993)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Karlin, S., McGregor, J.: On a genetics model of Moran. Proc. Camb. Philos. Soc. 58, 299–311 (1962)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Kendall, D.G.: Stochastic processes and population growth. J. R. Stat. Soc. Ser. B 11, 230–264 (1949)Google Scholar
  22. 22.
    Konstantinov, M., Gu, D.W., Mehrmann, V., Petkov, P.: Perturbation Theory for Matrix Equations. Studies in Computational Mathematics, vol. 9, xii+429 pp. North-Holland, Amsterdam (2003)Google Scholar
  23. 23.
    Korolyuk, V.S., Korolyuk, V.V.: Stochastic Models of Systems. Mathematics and its Applications, vol. 469, xii+185 pp. Kluwer, Dordrecht (1999)CrossRefGoogle Scholar
  24. 24.
    Koroliuk, V.S., Limnios, N.: Stochastic Systems in Merging Phase Space, xv+331 pp. World Scientific, Singapore (2005)Google Scholar
  25. 25.
    Kryscio, R.J., Lefévre, C.: On the extinction of the S-I-S stochastic logistic epidemic. J. Appl. Probab. 27, 685–694 (1989)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Lande, R., Engen, S., Saether, B.-E.: Stochastic Population Dynamics in Ecology and Conservation. Oxford Series and Ecology and Evolution, x+212 pp. Oxford University Press, Oxford (2003)Google Scholar
  27. 27.
    Moran, P.A.P.: Random processes in genetics. Proc. Camb. Philos. Soc. 54, 60–71 (1958)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Moran, P.A.P.: A general theory of the distribution of gene frequencies I. Overlapping generations. Proc. Camb. Philos. Soc. B149, 102–112 (1958)CrossRefGoogle Scholar
  29. 29.
    Nåsell, I.: The quasi-stationary distribution of the closed endemic SIS model. Adv. Appl. Probab. 28, 895–932 (1996)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Nåsell, I.: On the quasi-stationary distribution of the stochastic logistic epidemic. Math. Biosci. 156, 21–40 (1999)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Nåsell, I.: Extinction and quasi-stationarity of the Verhulst logistic model. J. Theor. Biol. 211, 11–27 (2001)CrossRefGoogle Scholar
  32. 32.
    Nåsell, I.: Stochastic models of some endemic infections. Math. Biosci. 179, 1–19 (2002)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Nåsell, I.: Moment closure and the stochastic logistic model. Theor. Popul. Biol. 63, 159–168 (2003)CrossRefGoogle Scholar
  34. 34.
    Nåsell, I.: Extinction and Quasi-Stationarity in the Stochastic Logistic SIS Model. Lecture Notes in Mathematics, Mathematical Biosciences Subseries, xii+199 pp. Springer, Heidelberg (2011)Google Scholar
  35. 35.
    Pearl, R.: The growth of populations. Q. Rev. Biol. 2, 532–548 (1927)CrossRefGoogle Scholar
  36. 36.
    Petersson, M.: Asymptotics for quasi-stationary distributions of perturbed discrete time semi-Markov processes. In: Silvestrov, S., Ranc̆ić, M. (eds.) Engineering Mathematics II. Algebraic, Stochastic and Analysis Structures for Networks, Data Classification and Optimization. Springer Proceedings in Mathematics and Statistics, vol. 179, pp. 131–149. Springer, Heidelberg (2016)Google Scholar
  37. 37.
    Petersson, M.: Perturbed discrete time stochastic models. Doctoral dissertation, Stockholm University (2016)Google Scholar
  38. 38.
    Silvestrov, D., Manca, R.: Reward algorithms for semi-Markov processes. Methodol. Comput. Appl. Probab. 19(4), 1191–1209 (2017)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Silvestrov, D., Silvestrov, S.: Asymptotic expansions for stationary distributions of perturbed semi-Markov processes. In: Silvestrov, S., Ranc̆ić, M. (eds.) Engineering Mathematics II. Algebraic, Stochastic and Analysis Structures for Networks, Data Classification and Optimization. Springer Proceedings in Mathematics and Statistics, vol. 179, pp. 151–222. Springer, Cham (2016)Google Scholar
  40. 40.
    Silvestrov, D., Silvestrov, S.: Asymptotic expansions for stationary distributions of nonlinearly perturbed semi-Markov processes 1, 2. Methodol. Comput. Appl. Probab. 20 (2017). Part 1:  https://doi.org/10.1007/s11009-017-9605-0, Part 2:  https://doi.org/10.1007/s11009-017-9607-y
  41. 41.
    Silvestrov, D., Silvestrov, S.: Nonlinearly Perturbed Semi-Markov Processes. Springer Briefs in Probability and Mathematical Statistics, xiv+143 pp. Springer, Berlin (2017)CrossRefGoogle Scholar
  42. 42.
    Stewart, G.W.: Matrix Algorithms. Vol. I. Basic Decompositions, xx+458 pp. SIAM, Philadelphia (1998)Google Scholar
  43. 43.
    Stewart, G.W.: Matrix Algorithms. Vol. II. Eigensystems, xx+469 pp. SIAM, Philadelphia (2001)Google Scholar
  44. 44.
    Tsoularis, A., Wallace, J.: Analysis of logistic growth models. Math. Biosci. 179, 21–55 (2002)MathSciNetCrossRefGoogle Scholar
  45. 45.
    Verhulst, P.F.: Notice sur la loi que la population suit dans son accroissement. Corr. Math. Phys. 10, 113–121 (1838)Google Scholar
  46. 46.
    Weiss, G.H., Dishon, M.: On the asymptotic behavior of the stochastic and deterministic models of an epidemic. Math. Biosci. 11, 261–265 (1971)MathSciNetCrossRefGoogle Scholar
  47. 47.
    Whittle, P.: On the use of the normal approximation in the treatment of stochastic processes. J. R. Stat. Soc. Ser. B 19, 268–281 (1957)Google Scholar
  48. 48.
    Yin, G.G., Zhang, Q.: Discrete-Time Markov Chains. Two-Time-Scale Methods and Applications. Stochastic Modelling and Applied Probability, vol. 55, xix+348 pp. Springer, New York (2005)Google Scholar
  49. 49.
    Yin, G.G., Zhang, Q.: Continuous-Time Markov Chains and Applications. A Two-Time-Scale Approach. Stochastic Modelling and Applied Probability, vol. 37, 2nd edn, xxii+427 pp. Springer, New York (2013) (An extended variant of the first 1998 edition)CrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  • Dmitrii Silvestrov
    • 1
  • Mikael Petersson
    • 2
  • Ola Hössjer
    • 1
  1. 1.Department of MathematicsStockholm UniversityStockholmSweden
  2. 2.Statistics SwedenStockholmSweden

Personalised recommendations